Iowa, 2010

Hail in Iowa, April 4, 2010

April 4, 2010 · NWS DVN · 13 events in 4 counties and zones

Skies were mostly cloudy on Easter Sunday as an upper level disturbance crossed the region during the afternoon and early evening hours. The system triggered several severe thunderstorms with hail up to the size of a golf ball reported in Cordova, IL, with several reports of 1 inch diameter hail in Muscatine, Scott, and Whiteside counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Skies were mostly cloudy on Easter Sunday as an upper level disturbance crossed the region during the afternoon and early evening hours. The system triggered several severe thunderstorms with hail up to the size of a golf ball reported in Cordova, IL, with several reports of 1 inch diameter hail in Muscatine, Scott, and Whiteside counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 4, 2:42 AM CST, 7 hours 48 minutes earlier.

Area forecast discussion, Apr 4, 2:42 AM CST, 7 hours 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED WORDING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
342 AM CDT SUN APR 4 2010

.SYNOPSIS...
FAST ZONAL FLOW ALOFT PREVAILS OVER THE CENTRAL AND WESTERN CONUS
TONIGHT WITH ONE SHORTWAVE SEEN ON WV IMAGERY MOVING ACROSS SOUTHERN
MN AND ANOTHER LARGER WAVE MOVING INTO THE CENTRAL ROCKIES. AT THE
SURFACE...THE MN WAVE WAS PRODUCING A WEAK LOW OVER FAR NE SD WITH A
COLD FRONT TRAILING SOUTH ACROSS NEB INTO CENTRAL KS. AS EVIDENT IN
THE 00Z DVN AND NEIGHBORING SOUNDINGS...LOW AND MID LEVEL
MOISTURE WAS RATHER MEAGER ACROSS THE REGION AND ONLY WEAK HIGH
BASED SHOWERS WERE SEEN ON AREA 88DS AND SURFACE REPORTS CONFINED TO
JUST EAST AND N OF THE NRN PLAINS SYSTEM. A 50 TO 60KT SWRLY LOW
LEVEL JET ACROSS THE CENTRAL AND SOUTHERN PLAINS HAD YET TO TAP INTO
GULF MOISTURE...WHICH WAS LIMITED TO THE TX GREAT BEND REGION ON THE
00Z H8 ANALYSIS.

&&

.SHORT TERM...TODAY AND TONIGHT...
MAIN FOCUS IS ON THUNDERSTORM DEVELOPMENT LATER TODAY AND POTENTIAL
FOR SEVERE STORMS. FACTORS APPEAR TO BE COMING TOGETHER FOR
THUNDERSTORM DEVELOPMENT IN THE MID TO LATE AFTERNOON HOURS OVER THE
FORECAST AREA. THE FAST MID LEVEL FLOW IS PROGGED TO DRIVE THE
ROCKIES SHORTWAVE EAST INTO WESTERN IA BY 00Z. AHEAD OF THIS...A
DEVELOPING WEAK WARM FRONT ACROSS KS INTO SW MO EARLY THIS MORNING
WILL BE DRAWN NORTHWARD ALONG THE ADVANCING COLD FRONT RESULTING IN
A WEAK TRIPLE POINT INDICATED BY ESPECIALLY THE WRF/NAM OVER W
CENTRAL IL BY 00Z. AT THE SAME TIME...H8 MOISTURE IS SHOWN RAPIDLY
SPREADING NE ACROSS THE CENTRAL PLAINS INTO THE FORECAST AREA. WHILE
LOW LEVEL MOISTURE RETURN...WITH DEWPOINTS NOT LIKELY EXCEEDING THE
LOWER 50S...WILL BE A LIMITING FACTOR FOR SEVERE STORMS....OTHER
FACTORS INCLUDING STRONG MID AND UPPER LEVEL WINDS AND RESULTING
BULK SHEAR...AND MID LEVEL INSTABILITY WILL RESULT IN A THREAT OF
SEVERE STORMS OVER THE AREA AND SPC HAS A SLIGHT RISK OVER THE SE.
THE MAIN THREAT LOOKS TO BE DAMAGING WIND AND LOW END LARGE HAIL.

CURRENT MODEL TIMING HAS THE ADVANCING COLD FRONT ROUGHLY ALONG THE
MS RIVER AT 00Z AND HAVE KEPT LATE AFTERNOON CHANCE POPS OVER ALL
BUT THE FAR NW...THEN CHANCE TO LIKELY POPS ACROSS THE SE THIS
EVENING. CURRENT TIMING OF THE SURFACE FEATURES AND UPPER SHORTWAVE
SHOULD DRIVE ALL THUNDERSTORMS EAST OF THE AREA BY MIDNIGHT AND HAVE
REMOVED POPS AFTER 06Z.

DEEPER MIXING TO AT LEAST H8 SHOULD WARM TEMPERATURES INTO THE UPPER
60S NW TO MID 70S SE TODAY WITH THICKENING MID AND UPPER CLOUDS
AHEAD OF THE SHORTWAVE MID TO LATE AFTERNOON BEFORE THUNDERSTORMS
DEVELOP. TONIGHT...CURRENT AIRMASS WITH TEMPERATURES IN THE 30S
BEHIND THE FRONT IN THE PLAINS WILL OVERSPREAD THE AREA AND WITH
SOME MODIFICATION AND LIGHT WEST WINDS HAVE GONE WITH MINS NO LOWER
THAN THE 40S FOR NOW.
..SHEETS..

.LONG TERM...MONDAY THROUGH SATURDAY...
MAIN CONCERN IN THIS TIME FRAME IS SEVERE WEATHER CHANCES EARLY THIS
WEEK.  MODELS ARE FAIRLY SIMILAR THROUGH EARLY TUESDAY THEN DIVERGE
FOR THE REST OF THE WEEK.

MODELS AGREE IS RETURNING THE FRONTAL BOUNDARY NORTHWARD MONDAY WITH
THE NAM FURTHEST SOUTH...GFS FURTHEST NORTH...AND ECM IN BETWEEN.
POPS ARE LOW DURING THE MORNING HOURS WITH THE FRONT WELL TO OUR
SOUTH...BUT INCREASE DURING THE AFTERNOON WITH SOLAR HEATING AND THE
ADVANCING BOUNDARY.

THE SEVERE POTENTIAL IS TIED TO NEAR THE SURFACE FRONT WHERE
FAVORABLE LOW-LEVEL CONVERGENCE WILL INITIATE STORMS.  SHEAR WILL BE
HIGH...SO INSTABILITY IS THE LIMITING FACTOR WITH THE AMOUNT OF
SUNSHINE CRITICAL.  SOUNDINGS SUGGEST SUPERCELL TYPE STORMS WITH
BOTH TORNADOES AND HAIL AS POSSIBLE THREATS GIVEN SUFFICIENT
INSTABILITY.

THE FRONT CONTINUES NORTHWARD THROUGH THE NIGHT AS THE LLJ DEVELOPS
CONTINUING A THREAT OF STORMS.  THE WEST COAST TROUGH BEGINS
SHIFTING EASTWARD INTO THE PLAINS TUESDAY PUSHING THE SURFACE LOW
INTO IOWA.  AFTER NOCTURNAL STORMS SUBSIDE...ANOTHER THREAT OF
STORMS EXISTS WITH THE COLD FRONTAL PASSAGE SOMETIME LATE TUESDAY
OR EARLY WEDNESDAY.

MODELS DIVERGE ON THE TIMING OF THE FRONTAL PASSAGE WITH THE GFS/GEM
THE FASTEST AND NAM/ECM SLOWER.  THIS IS IMPORTANT AS THE LATE
AFTERNOON/EARLY EVENING TIMING OF THE GFS/GEM WOULD MAXIMIZE SOLAR
HEATING.  AND WITH STRONG SHEAR IN PLACE...SOLAR HEATING AND
INSTABILITY WILL AGAIN BE A DETERMINING FACTOR IN THE STORMS
POTENTIAL SEVERITY.  THE NOCTURNAL FRONTAL PASSAGE OF THE NAM/ECMWF
WOULD LESSEN THIS POTENTIAL.

MUCH COOLER AIR PUSHES INTO THE AREA WEDNESDAY THROUGH FRIDAY WITH
RETURN FLOW KICKING BACK IN ON SATURDAY.  DEPENDING ON THE
MODEL...THERE ARE INDICATIONS OF A WEAK WAVE DROPPING THROUGH THE
AREA THURSDAY...BUT HAVE NOT REFLECTED THIS IN THE POPS.  SO...
GENERALLY DRY WEATHER SHOULD PREVAIL LATE WEEK.   WOLF

&&

.AVIATION...
VFR CONDITIONS TO PERSIST THROUGH MID AFTERNOON AT ALL TERMINALS.
STRONG SOUTH WINDS AROUND 40 TO 50KT OFF THE DECK AROUND 1800 TO
2000 FT AGL...OVER S-SE SURFACE WINDS AROUND 10 KTS OF LESS WILL
RESULT IN LOW LEVEL WIND SHEAR CONDITIONS EARLY THIS MORNING. HAVE
LLWS CONDITIONS IN TERMINALS UNTIL AROUND 14Z WHEN SURFACE WINDS
INCREASE AND SHEAR WEAKENS. A COLD FRONT MOVING THROUGH THE AREA
WILL TRIGGER THUNDERSTORMS MAINLY AFTER 21Z. THESE MAY REDUCE CIGS
AND VSBYS MAY DIP INTO MVFR CONDITIONS...AND POSSIBLY PRODUCE
STRONG WINDS AND SMALL HAIL LATE AFTERNOON INTO EARLY EVENING AT MLI
AND BRL.
..SHEETS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHEETS/WOLF
Hazardous weather outlook, Apr 4, 4:24 AM CST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
524 AM CDT SUN APR 4 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
524 AM CDT SUN APR 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO
EARLY EVENING. THE AREA OF GREATEST POTENTIAL IS ALONG AND SOUTH OF
A LINE FROM FAIRFIELD...THROUGH THE QUAD CITIES...TO PRINCETON
ILLINOIS WHERE THE STORM PREDICTION CENTER HAS PLACED A SLIGHT RISK.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 3 PM ALONG A COLD FRONT
IN THIS AREA. THE GREATEST SEVERE WEATHER THREATS ARE DAMAGING WIND
GUSTS AND HAIL AROUND 1 INCH IN DIAMETER. STRONG WIND SHEAR MAY LEAD
TO A FEW SUPERCELL THUNDERSTORMS...AND AN ISOLATED TORNADO CANNOT BE
RULED OUT.

WARM TEMPERATURES...STRONG WINDS...LOW RELATIVE HUMIDITIES...AND
DRIED VEGETATION WILL COMBINE TO RESULT IN A VERY HIGH THREAT OF
GRASS FIRES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SLOW MOVING UPPER LEVEL TROUGH AND DEVELOPING SURFACE LOW PRESSURE
SYSTEM WILL BE THE FOCUS FOR POTENTIAL SEVERE THUNDERSTORMS MONDAY
THROUGH TUESDAY.

A WARM FRONT WILL MOVE INTO THE AREA MONDAY AND PROVIDE A FOCUS
FOR POTENTIALLY SEVERE THUNDERSTORMS. IF SOLAR HEATING
SUFFICIENTLY DESTABILIZES THE ATMOSPHERE DURING THE AFTERNOON AND
EARLY EVENING...SHEAR WILL BE STRONG ENOUGH TO SUPPORT DEVELOPMENT
OF SUPERCELL THUNDERSTORMS. THE GREATEST SEVERE THREAT WOULD BE
IN CLOSE PROXIMITY TO THE WARM FRONT...AND STORMS COULD BE CAPABLE
OF PRODUCING LARGE HAIL AND TORNADOES.

STORMS WILL CONTINUE OVERNIGHT FUELED BY A STRONG LOW-LEVEL JET.
AS THE SURFACE LOW MOVES CLOSER TO THE AREA TUESDAY...THE SEVERE
WEATHER THREAT WILL RETURN WITH PASSAGE OF THE COLD FRONT. AT THIS
TIME...IT IS UNCLEAR WHETHER THE FRONT WILL MOVE THROUGH THE AREA
LATE TUESDAY AFTERNOON OR OVERNIGHT. IF IT MOVES THROUGH TUESDAY
AFTERNOON AND WE AGAIN GET SUFFICIENT SUNSHINE TO DESTABILIZE THE
ATMOSPHERE...SEVERE THUNDERSTORMS ARE POSSIBLE. IF THE FRONT MOVES
THROUGH OVERNIGHT WITHOUT BENEFIT OF DAYTIME HEATING...THE SEVERE
WEATHER THREAT WOULD BE LOWER.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS POSSIBLE
DURING THE NEXT THREE DAYS.

SHEETS/WOLF

In the hours before

Special weather statement, Apr 4, 10:13 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1113 AM CDT SUN APR 4 2010

IAZ089-099-ILZ025-026-034-035-041800-
DES MOINES-LEE-HENDERSON-WARREN-HANCOCK-MCDONOUGH-
INCLUDING THE CITIES OF...BURLINGTON...FORT MADISON...OQUAWKA...
MONMOUTH...CARTHAGE...MACOMB
1113 AM CDT SUN APR 4 2010

...ISOLATED THUNDERSTORMS POSSIBLE THROUGH 1 PM...

A FEW SHOWERS AND THUNDERSTORMS WILL LIFT NORTHEAST THROUGH WEST
CENTRAL ILLINOIS THROUGH 1 PM...WITH SMALL HAIL POSSIBLE IN THE
STRONGER STORMS. THESE SHOWERS AND THUNDERSTORMS MAY ALSO IMPACT
THE CITY OF BURLINGTON.

ERVIN

The radar

The Quad Cities radar (KDVN), 100 km away, was scanning. The volume nearest the first event began at 16:27 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Des Moines

When
April 4, 10:30 AM CST
Where
Des Moines County, 1.48 mi SSE of Lenox Park
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.810, -91.120

Non-severe hail (<1.0) fell in Burlington, IA.

Hail, Keokuk

When
April 4, 3:57 PM CST
Where
Keokuk County, 2.59 mi E of Delta
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.330, -92.280

Non-severe hail (<1.0) fell near Sigourney, IA.

Hail, Scott

When
April 4, 4:59 PM CST
Where
Scott County, 2.93 mi ENE of Davenport Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.640, -90.530

Non-severe hail (<1.0) fell near Eldridge, IA. The hail covered the ground.

Hail, Scott

When
April 4, 5:12 PM CST
Where
Scott County, 0.52 mi W of Princeton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.670, -90.360

Non-severe hail (<1.0) fell in Princeton, IA at 612 pm April 4. The hail covered the ground.

Hail, Muscatine

When
April 4, 6:39 PM CST
Where
Muscatine County, Conesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.380, -91.350

Quarter sized hail fell in Conesville, IA at 739 pm April 4.

Hail, Muscatine

When
April 4, 6:51 PM CST
Where
Muscatine County, 2.03 mi WNW of Muscatine to 2.05 mi WNW of Muscatine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.426, -91.088

Quarter sized hail fell on the Highway 61 Bypass on the west side of Muscatine, IA at 751 pm April 4.

Hail, Muscatine

When
April 4, 6:52 PM CST
Where
Muscatine County, 1.04 mi W of Muscatine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.420, -91.070

Quarter sized hail fell on the west central part of Muscatine, IA at 752 pm April 4.

Hail, Muscatine

When
April 4, 6:53 PM CST
Where
Muscatine County, 0.7 mi WNW of Muscatine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.422, -91.063

Quarter sized hail fell about 1 mile west of Highway 61 in Muscatine, IA at 753 pm April 4.

Hail, Muscatine

When
April 4, 6:53 PM CST to 6:56 PM CST
Where
Muscatine County, 1.48 mi NNE of Muscatine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.440, -91.040

Quarter sized hail fell for 3 minutes in Muscatine, IA between 753 pm and 756 pm April 4.

Hail, Muscatine

When
April 4, 6:55 PM CST
Where
Muscatine County, 1.25 mi WNW of Muscatine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.430, -91.070

Nickel to quarter sized hail fell in Muscatine, IA at 755 pm April 4. The hail covered the ground.

Hail, Muscatine

When
April 4, 6:56 PM CST
Where
Muscatine County, 2.55 mi NNE of Muscatine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.454, -91.030

Quarter sized hail fell at the intersection of Highway 38 and Highway 61 on the north side of Muscatine, IA at 756 pm April 4.

Hail, Muscatine

When
April 4, 6:58 PM CST
Where
Muscatine County, 0.86 mi NE of Muscatine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.430, -91.040

Quarter sized hail fell in Muscatine, IA at 758 pm April 4.

Hail, Muscatine

When
April 4, 7:01 PM CST
Where
Muscatine County, 1.04 mi W of Muscatine
Measured
1.25 in hail
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.420, -91.070

Half dollar sized hail fell on the west side of Muscatine, IA at 801 pm April 4. The hail dented some cars.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218867, 218868, 218871, 218881, 218872, 218873, 218874, 218875, 218878, 218876, 218877, 218879, 218880.